Acute dyskinesia, myoclonus, and akathisa in an adolescent male abusing quetiapine via nasal insufflation: A case study

Mathew George, Maya Haasz, Alvaro Coronado, Steven Salhanick, Lindsey Korbel, Joseph P. Kitzmiller

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Background: Although the benefits of antipsychotic pharmacotherapy can be pronounced, many patients develop unwanted adverse effects including a variety of movement disorders. Compared with the traditional antipsychotics, the atypical antipsychotics have a decreased risk for associated movement disorders. Drug-induced movement disorders can occur, however, and the risk of adverse events can increase significantly when medications are abused.Case presentation: We describe the case of a 13-year-old male who presented to an emergency department with acute movement disorders after nasal insufflation of crushed quetiapine. The patient was admitted and successfully treated for neuroleptic toxicity with intravenous antihistamine pharmacotherapy. His primary care provider and psychiatrist were notified of the abuse, quetiapine was discontinued, and the patient was discharged and referred to a drug and alcohol awareness and abuse program.Conclusions: The abuse of quetiapine has unfortunately become more common. This unique case report of acute movement disorders following nasal insufflation of quetiapine highlights the need for heightened vigilance when prescribing quetiapine and for increased awareness and education regarding medication-abuse.

Original languageEnglish (US)
Article number187
JournalBMC Pediatrics
Volume13
Issue number1
DOIs
StatePublished - Nov 16 2013
Externally publishedYes

Fingerprint

Insufflation
Myoclonus
Dyskinesias
Movement Disorders
Nose
Antipsychotic Agents
Drug Therapy
Histamine Antagonists
Pharmaceutical Preparations
Alcoholism
Psychiatry
Hospital Emergency Service
Primary Health Care
Quetiapine Fumarate
Education

Keywords

  • Medication abuse
  • Quetiapine insufflation
  • Tardive dyskinesia

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Cite this

Acute dyskinesia, myoclonus, and akathisa in an adolescent male abusing quetiapine via nasal insufflation : A case study. / George, Mathew; Haasz, Maya; Coronado, Alvaro; Salhanick, Steven; Korbel, Lindsey; Kitzmiller, Joseph P.

In: BMC Pediatrics, Vol. 13, No. 1, 187, 16.11.2013.

Research output: Contribution to journalArticle

George, Mathew ; Haasz, Maya ; Coronado, Alvaro ; Salhanick, Steven ; Korbel, Lindsey ; Kitzmiller, Joseph P. / Acute dyskinesia, myoclonus, and akathisa in an adolescent male abusing quetiapine via nasal insufflation : A case study. In: BMC Pediatrics. 2013 ; Vol. 13, No. 1.
@article{395d047eee5e4750b6c89805c11f1cd2,
title = "Acute dyskinesia, myoclonus, and akathisa in an adolescent male abusing quetiapine via nasal insufflation: A case study",
abstract = "Background: Although the benefits of antipsychotic pharmacotherapy can be pronounced, many patients develop unwanted adverse effects including a variety of movement disorders. Compared with the traditional antipsychotics, the atypical antipsychotics have a decreased risk for associated movement disorders. Drug-induced movement disorders can occur, however, and the risk of adverse events can increase significantly when medications are abused.Case presentation: We describe the case of a 13-year-old male who presented to an emergency department with acute movement disorders after nasal insufflation of crushed quetiapine. The patient was admitted and successfully treated for neuroleptic toxicity with intravenous antihistamine pharmacotherapy. His primary care provider and psychiatrist were notified of the abuse, quetiapine was discontinued, and the patient was discharged and referred to a drug and alcohol awareness and abuse program.Conclusions: The abuse of quetiapine has unfortunately become more common. This unique case report of acute movement disorders following nasal insufflation of quetiapine highlights the need for heightened vigilance when prescribing quetiapine and for increased awareness and education regarding medication-abuse.",
keywords = "Medication abuse, Quetiapine insufflation, Tardive dyskinesia",
author = "Mathew George and Maya Haasz and Alvaro Coronado and Steven Salhanick and Lindsey Korbel and Kitzmiller, {Joseph P.}",
year = "2013",
month = "11",
day = "16",
doi = "10.1186/1471-2431-13-187",
language = "English (US)",
volume = "13",
journal = "BMC Pediatrics",
issn = "1471-2431",
publisher = "BioMed Central",
number = "1",

}

TY - JOUR

T1 - Acute dyskinesia, myoclonus, and akathisa in an adolescent male abusing quetiapine via nasal insufflation

T2 - A case study

AU - George, Mathew

AU - Haasz, Maya

AU - Coronado, Alvaro

AU - Salhanick, Steven

AU - Korbel, Lindsey

AU - Kitzmiller, Joseph P.

PY - 2013/11/16

Y1 - 2013/11/16

N2 - Background: Although the benefits of antipsychotic pharmacotherapy can be pronounced, many patients develop unwanted adverse effects including a variety of movement disorders. Compared with the traditional antipsychotics, the atypical antipsychotics have a decreased risk for associated movement disorders. Drug-induced movement disorders can occur, however, and the risk of adverse events can increase significantly when medications are abused.Case presentation: We describe the case of a 13-year-old male who presented to an emergency department with acute movement disorders after nasal insufflation of crushed quetiapine. The patient was admitted and successfully treated for neuroleptic toxicity with intravenous antihistamine pharmacotherapy. His primary care provider and psychiatrist were notified of the abuse, quetiapine was discontinued, and the patient was discharged and referred to a drug and alcohol awareness and abuse program.Conclusions: The abuse of quetiapine has unfortunately become more common. This unique case report of acute movement disorders following nasal insufflation of quetiapine highlights the need for heightened vigilance when prescribing quetiapine and for increased awareness and education regarding medication-abuse.

AB - Background: Although the benefits of antipsychotic pharmacotherapy can be pronounced, many patients develop unwanted adverse effects including a variety of movement disorders. Compared with the traditional antipsychotics, the atypical antipsychotics have a decreased risk for associated movement disorders. Drug-induced movement disorders can occur, however, and the risk of adverse events can increase significantly when medications are abused.Case presentation: We describe the case of a 13-year-old male who presented to an emergency department with acute movement disorders after nasal insufflation of crushed quetiapine. The patient was admitted and successfully treated for neuroleptic toxicity with intravenous antihistamine pharmacotherapy. His primary care provider and psychiatrist were notified of the abuse, quetiapine was discontinued, and the patient was discharged and referred to a drug and alcohol awareness and abuse program.Conclusions: The abuse of quetiapine has unfortunately become more common. This unique case report of acute movement disorders following nasal insufflation of quetiapine highlights the need for heightened vigilance when prescribing quetiapine and for increased awareness and education regarding medication-abuse.

KW - Medication abuse

KW - Quetiapine insufflation

KW - Tardive dyskinesia

UR - http://www.scopus.com/inward/record.url?scp=84887546917&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84887546917&partnerID=8YFLogxK

U2 - 10.1186/1471-2431-13-187

DO - 10.1186/1471-2431-13-187

M3 - Article

C2 - 24238149

AN - SCOPUS:84887546917

VL - 13

JO - BMC Pediatrics

JF - BMC Pediatrics

SN - 1471-2431

IS - 1

M1 - 187

ER -